North Carolina, 2008

Heat in North Carolina, May 27, 2008

May 27, 2008 · NWS RAH · 1 event in 1 county or zone

Senior Chad Wiley collapsed after a voluntary football workout on campus Tuesday May 27th. Chad was 22 years old.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Senior Chad Wiley collapsed after a voluntary football workout on campus Tuesday May 27th. Chad was 22 years old.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 27, 1:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 27, 1:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT TUE MAY 27 2008

.SYNOPSIS...

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT... AND WILL
THEN DROP THROUGH THE REGION ON WEDNESDAY. THIS WILL USHER IN A
COOLER AND CLOUDIER AIR MASS THAT WILL PERSIST INTO EARLY THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM TUESDAY...

A FEW SHOWERS WERE STARTING TO DEVELOP IN THE FOOTHILLS OF NC WITH
DAYTIME HEATING IN COMBINATION WITH THE 700 MB TROUGH. EXPECT THIS
ACTIVITY TO INCREASE IN COVERAGE AND SLOWLY PUSH EAST THROUGH THE
EVENING HOURS. SREF GUIDANCE ALONG WITH THE GFS AND NAM SUGGEST
THE BEST CHANCE FOR SCATTERED SHOWERS RUNS FROM THIS EVENING INTO
THE EARLY MORNING HOURS. DUE TO THE LACK OF INSTABILITY DUE NOT
EXPECT ANY STRONG THUNDERSTORMS ALTHOUGH AN ISOLATED THUNDERSTORMS
OR TWO IS STILL POSSIBLE. THE FRONT MOVES SOUTH INTO CENTRAL NC
AROUND DAYBREAK. WITH INCREASING CLOUD COVER OVERNIGHT WITH
CONTINUED SOUTHERLY FLOW WILL CONTINUE TO GO WITH LOWS ON THE WARM
SIDE OF THE STATISTICAL GUIDANCE... 63-67.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 310 AM TUESDAY...

THE SURFACE FRONT WILL DROP SOUTH TO NEAR THE SC BORDER BY MID
AFTERNOON WEDNESDAY. A WEAK SHORTWAVE WILL MOVE SOUTHEAST ACROSS
THE REGION BETWEEN 18-00Z WED AFTERNOON AT A TIME WHERE THE
MOISTURE WILL BE THE DEEPEST AND THIS SHOULD INCREASE THE
SCATTERED SHOWER ACTIVITY OVER THE AREA ESPECIALLY FROM RALEIGH
SOUTH AND EAST. LAPSE RATES NEVER EXCEED 5 DEGREES C/KM AND THIS
SHOULD LIMIT THUNDERSTORM ACTIVITY. RAINFALL AMOUNTS SHOULD
REMAIN RATHER LIGHT AND A QUARTER OF AN INCH OR LESS WITH MOST OF
THE RAIN OCCURRING BETWEEN LATE MORNING AND EARLY AFTERNOON. AS WINDS
SHIFT FROM WSW TO NE BEHIND THE FRONT WERE LIKELY TO SEE A BRIEF
UPSURGE OF WIND SPEEDS TO BETTER THAN 10 KTS JUST BEHIND THE FRONT
AS THE LARGE STABLE SURFACE HIGH BUILDS IN WEDNESDAY.

FOR WEDNESDAY NIGHT/THURSDAY: MODELS SEEM TO HAVE BACKED OF ON THE
PRECIPITATION ALTHOUGH AMPLE LOW LEVEL MOISTURE AROUND THROUGH
THURSDAY. WILL KEEP JUST A LOW CHANCE OF SHOWERS MAINLY NEAR THE
FRONTAL ZONE ACROSS THE SOUTHERN AND FAR WESTERN CWA WEDNESDAY
NIGHT... ALONG WITH MOSTLY CLOUDY SKIES OVER THE ENTIRE CWA. LOWS
FROM THE LOWER 50S NORTH TO NEAR 60 NEAR THE SC BORDER. THE PARENT
HIGH WEAKENS AND SETTLES INTO THE MID ATLANTIC THURSDAY AND THOUGH
CONDITIONS WILL REMAIN CLOUDY AND THE UPPER TROUGH WILL STILL BE
IN PLACE ALONG HE EAST COAST THERE SHOULD NOT BE DEEP ENOUGH
MOISTURE FOR WIDESPREAD RAINFALL. THE ONLY SHOWERS THURSDAY SHOULD
BE RATHER ISOLATED MAINLY IN THE SOUTH AND WEST. HIGHS IN THE
LOWER- MID 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...

UPPER LEVEL RIDGE OVER THE MISSISSIPPI VALLEY FRIDAY IS BEATEN DOWN
BY SUNSET AS AN UPPER MIDWEST SHORT WAVE MOVES EAST. A BROAD LOW
PRESSURE TROUGH THEN DEVELOPS AND PERSISTS OVER THE EAST COAST INTO
MONDAY NIGHT. THIS FAR OUT IN TIME...A CHANCE FOR RAIN CAN NOT BE
TOTALLY RULED OUT WHILE THE UPPER TROUGH LINGERS OVER THE EAST
COAST. WITH THE LATEST MODEL RUNS SATURDAY AFTERNOON LOOKS MOST
FAVORABLE REGARDING INSTABILITY AND MOISTURE.

A TASTE OF SUMMER THIS WEEKEND WITH UPPER 80S TO NEAR 90 FRIDAY
THROUGH SUNDAY...THEN MOSTLY MID 80S FOR THE COMING WORK WEEK.
MORNING LOWS MOSTLY MID TO UPPER 60S WITH FRIDAY MORNING PERHAPS
COOLEST AT NEAR 60.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM TUESDAY...

IFR CONDITIONS PERSISTING ACROSS THE REGION INTO THIS EVENING AS
MID CLOUDS AND HIGH CLOUDS START TO SPREAD IN FROM THE WEST.
SCATTERED SHOWERS DEVELOPING OVER THE FOOTHILLS THIS AFTERNOON WILL
SPREAD EAST AND SOUTH INTO CENTRAL NC THROUGH THE EVENING AND
OVERNIGHT HOURS. DUE TO RELATIVELY DRY AIR IN THE LOWER LEVELS
CEILINGS SHOULD REMAIN VFR AT LEAST THROUGH 06Z. AFTER O6Z LOW
LEVEL MOISTURE INCREASES AND CEILINGS WILL DROP TO MVFR AND IFR BY
12Z WEDNESDAY.

A COLD FRONT WILL ALSO PUSH SOUTH ACROSS THE AREA AROUND DAYBREAK
WITH WINDS GOING FROM SW TO NE AROUND 12Z-15Z. AS HIGH PRESSURE
BUILDS OVER THE REGION AFTER FRONTAL PASSAGE... WINDS SHIFT TO THE
NORTHEAST OVERNIGHT TUESDAY INTO WEDNESDAY... AND MOISTURE IS
TRAPPED IN THE LOWER LEVELS... MVFR TO IFR CONDITIONS WILL BE
POSSIBLE THROUGH THE DAY WEDNESDAY.

A MOIST EASTERLY FLOW OVER THE AREA WELL INTO THURSDAY WILL KEEP A
CHANCE OF MVFR CONDITIONS OVER THE REGION. WEAK HIGH PRESSURE
BUILDING OVER THE AREA LATE THURSDAY INTO FRIDAY SHOULD BRING
IMPROVED CONDITIONS TO THE AREA FOR AT LEAST THE BEGINNING OF THE
WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JO
NEAR TERM...JO
SHORT TERM...JO
LONG TERM...RLH
AVIATION...JO
Hazardous weather outlook, May 27, 10:14 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1114 AM EDT TUE MAY 27 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281515-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1114 AM EDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Guilford

When
May 27, 4:00 PM EST
Where
Guilford forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Senior Chad Wiley collapsed after a voluntary football workout on campus Tuesday May 27th. Chad was 22 years old.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Guilford2008-05-2722MaleBall FieldDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93300.